Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 253, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Aug 22, 2018, 5:05 PM CDT for Roberts County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 5:05 PM CDT (22:05 UTC)
- Expired
- Aug 22, 2018, 6:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Roberts County, TX
The radar
The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
673
WUUS54 KAMA 222205
SVRAMA
TXC393-222300-
/O.NEW.KAMA.SV.W.0253.180822T2205Z-180822T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
505 PM CDT WED AUG 22 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Central Roberts County in the Panhandle of Texas...
* Until 600 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located 14 miles northwest
of Codman, or 16 miles northwest of Miami, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
central Roberts County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2205Z 254DEG 6KT 3583 10088
HAIL...1.00IN
WIND...60MPH
$$
Bieda3 follow-up statements
026
WWUS54 KAMA 222213
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
513 PM CDT WED AUG 22 2018
TXC393-222300-
/O.CON.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
513 PM CDT WED AUG 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL ROBERTS COUNTY...
At 512 PM CDT, a severe thunderstorm was located 12 miles northwest
of Codman, or 13 miles northwest of Miami, moving east-southeast at
10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
central Roberts County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2212Z 284DEG 9KT 3579 10085
HAIL...1.50IN
WIND...60MPH
$$
Bieda579
WWUS54 KAMA 222235
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
535 PM CDT WED AUG 22 2018
TXC393-222300-
/O.CON.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
535 PM CDT WED AUG 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL ROBERTS COUNTY...
At 535 PM CDT, a severe thunderstorm was located 12 miles north of
Codman, or 13 miles northwest of Miami, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
central Roberts County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2235Z 275DEG 2KT 3581 10083
HAIL...1.00IN
WIND...60MPH
$$
Bieda006
WWUS54 KAMA 222255
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
555 PM CDT WED AUG 22 2018
TXC393-222304-
/O.EXP.KAMA.SV.W.0253.000000T0000Z-180822T2300Z/
Roberts TX-
555 PM CDT WED AUG 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROBERTS COUNTY WILL
EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain is still falling with this thunderstorm. Localized rural
flooding is likely occurring with these storms, with flash flooding
possible.
LAT...LON 3572 10094 3589 10100 3605 10069 3569 10057
TIME...MOT...LOC 2254Z 254DEG 6KT 3582 10080
$$
BiedaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:47 PM CDT, 18 minutes earlier.
Area forecast discussion, Aug 22, 4:47 PM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 447 PM CDT Wed Aug 22 2018 .DISCUSSION... Noteworthy items continue to be evening convection and trend towards above normal temperatures to end the month. There were also signs of the month ending dry, and while this is still a possibility there are signs of precipitation now. Determining how much faith we can put in these precipitation chances in the long term will be a challenge going forward as analog signs are still favoring below normal conditions for precipitation. Pattern aloft still shows high pressure centered over Texas. There is also a cutoff low coming out of the Pacific Northwest into the Great Basin/Northern Rockies region. This low will essentially track east across northern portions of the CONUS the next several days. In response, there will be small ripples of energy riding south of the low scrapping over portions of the Panhandles. For tonight specifically, there will be ample CAPE around, albeit less than yesterday, but still in the 1000-2000 J/kg range. This combined with 0-6km shear around 20-35 knots could produce some strong updrafts, but these will likely be on initial storms only. As a result, hail threat will most likely be initial convection, and thereafter the main threat will be strong wind speeds. Hail up to quarters may be possible with strong wind speeds around 60 mph. Another threat will be heavy rainfall given the high precipitable water values well into the 90th percentile and the expected slow moving nature of the thunderstorms tonight. Tornado threat does not appear likely. Initially storms will struggle given the cap in place, but this will likely break after 6 pm. A few isolated echos can be seen on radar at 4pm, but have not taken off quite yet. Nearing 5 pm and these storms have grown in coverage but still remain under severe criteria. For Thursday we will have much less CAPE to work with, but shear isn't too bad around 20-35 knots mainly across northern portions of the outlook area. Surface low/trough will be noted around southeastern Colorado to western Kansas tomorrow. The trough will push east through the day and ahead of the trough axis wind speeds will be breezy from the southwest around 15 to 25 mph in the afternoon. Dry southwest air mass ahead of the trough will limit precipitation chances until the evening hours when the axis pushes through the Panhandles. Severe weather does not look likely, but a few strong storms may be possible. Rain chances are best after 7pm behind the trough axis. By Friday high pressure aloft begins to shift eastward. Chance for rainfall continues into Friday night but these chances will be small around 20 percent at this time. High pressure continues to shift east/northeast towards central parts of the east coast. This will put us under southwesterly flow aloft which should help usher in dry warm air. This will help keep our highs in the mid to upper 90s through the end of the week and into next week. Precipitation chances will likely be less favored during this time too unless we can tap into some moisture, but chances are we will be more likely in a dry situation. Have precipitation chances Monday night and Tuesday night but confidence is low for these chances. Guerrero && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 95 70 95 69 / 20 5 20 5 20 Beaver OK 67 97 69 96 70 / 60 10 30 5 20 Boise City OK 65 89 64 92 65 / 60 10 20 10 20 Borger TX 72 100 72 98 72 / 30 10 30 5 20 Boys Ranch TX 69 97 69 97 69 / 20 10 30 5 20 Canyon TX 68 94 69 96 69 / 10 5 20 5 20 Clarendon TX 69 96 72 98 71 / 20 5 10 5 20 Dalhart TX 66 92 64 93 66 / 30 10 30 5 20 Guymon OK 67 96 66 95 68 / 60 10 30 5 20 Hereford TX 67 93 68 95 68 / 10 5 10 5 20 Lipscomb TX 71 98 72 98 72 / 40 10 40 5 20 Pampa TX 70 96 71 96 70 / 20 10 30 5 20 Shamrock TX 70 96 73 99 72 / 20 5 20 5 20 Wellington TX 71 97 73 101 73 / 20 5 10 5 20 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Aug 22, 4:09 PM CDT, 56 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 409 PM CDT Wed Aug 22 2018 OKZ001>003-TXZ001>020-317-230915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 409 PM CDT Wed Aug 22 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms expected tonight across mainly northern portions of the outlook area. Wind and hail will be the primary threats with these storms. Heavy rainfall may cause localized flooding issues as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorm chances continue Thursday night and then again Friday night for portions of the combined Panhandles. Thunderstorm chances return Monday night and Tuesday night. Some storms may be strong to severe with hail and wind as the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
In the hours before
Special weather statement, Aug 22, 4:18 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Amarillo TX 418 PM CDT WED AUG 22 2018 TXZ009-222145- Roberts TX- 418 PM CDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 445 PM CDT... At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Codman, or 18 miles northwest of Miami, moving east-northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Roberts County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3572 10097 3590 10103 3605 10054 3576 10054 TIME...MOT...LOC 2117Z 255DEG 24KT 3583 10092 Bieda
Special weather statement, Aug 22, 4:54 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Amarillo TX 454 PM CDT WED AUG 22 2018 TXZ009-222230- Roberts TX- 454 PM CDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROBERTS COUNTY UNTIL 530 PM CDT... At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles northwest of Codman, or 17 miles northwest of Miami, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of central Roberts County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3572 10094 3589 10101 3602 10072 3576 10061 TIME...MOT...LOC 2154Z 250DEG 11KT 3583 10089 TLH
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:42 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Sherman | 63 min |
| Aug 21, 9:41 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Sherman | 42 min |
| Aug 22, 4:18 PM CDT | Special Weather Statement | AMA | Roberts | 27 min |
| Aug 22, 4:54 PM CDT | Special Weather Statement | AMA | Roberts | 36 min |
| Aug 22, 5:26 PM CDT | Areal Flood Advisory | AMA | Hutchinson, Roberts | 114 min |
| Aug 22, 5:30 PM CDT | Special Weather Statement | AMA | Ochiltree | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.